Alert archive / Iowa / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 290, NWS Sioux Falls, SD

August 18, 20224 counties in Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 18, 2022, 7:41 PM CDT for 4 counties in Iowa. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2022, 7:41 PM CDT (00:41 UTC)
Expired
Aug 18, 2022, 8:01 PM CDT
In force
20 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Buena Vista County, IA, Clay County, IA, Dickinson County, IA, O'Brien County, IA

The radar

The Sioux Falls radar (KFSD), 125 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 4:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.7 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2022-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1016 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2022-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1016 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1810 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

082 
WUUS53 KFSD 190041
SVRFSD
IAC021-041-059-141-190130-
/O.NEW.KFSD.SV.W.0290.220819T0041Z-220819T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
741 PM CDT Thu Aug 18 2022

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  South central Dickinson County in northwestern Iowa...
  Northern Buena Vista County in northwestern Iowa...
  Clay County in northwestern Iowa...
  O'Brien County in northwestern Iowa...

* Until 830 PM CDT.

* At 740 PM CDT, a cluster of severe thunderstorms was located near 
  Hartley, or 13 miles west of Spencer In Clay County, moving 
  southeast at 40 mph. Additional severe thunderstorms are located 
  ahead of this cluster in eastern Clay county.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Everly around 745 PM CDT.
  Fostoria around 750 PM CDT.
  Spencer In Clay County and Royal around 755 PM CDT.
  Peterson around 800 PM CDT.
  Linn Grove and Greenville around 805 PM CDT.
  Sioux Rapids around 810 PM CDT.
  Lost Island Lake around 815 PM CDT.
  Webb around 820 PM CDT.

Other locations impacted by this severe thunderstorm include Gillett
Grove, Moneta, Dickens, Calumet and Rossie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4299 9578 4326 9559 4326 9512 4319 9491
      4280 9492
TIME...MOT...LOC 0040Z 301DEG 35KT 4316 9541 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SG
1 follow-up statement
194 
WWUS53 KFSD 190101
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
801 PM CDT Thu Aug 18 2022

IAC021-041-059-141-190111-
/O.CAN.KFSD.SV.W.0290.000000T0000Z-220819T0130Z/
Dickinson IA-Buena Vista IA-Clay IA-O'Brien IA-
801 PM CDT Thu Aug 18 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL DICKINSON...
NORTHERN BUENA VISTA...CLAY AND O'BRIEN COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northwestern Iowa.

LAT...LON 4299 9578 4326 9559 4326 9512 4319 9491
      4280 9492
TIME...MOT...LOC 0059Z 301DEG 35KT 4305 9517 

$$

SG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 6:50 PM CDT, 51 minutes earlier.

Area forecast discussion, Aug 18, 6:50 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Sioux Falls SD
650 PM CDT Thu Aug 18 2022

.UPDATE...
Issued at 640 PM CDT Thu Aug 18 2022

Expanded the Severe Tstorm Watch across much of the northwest
Iowa as storms track east into a continually favorable environment
based on RAP analysis of 0-6km shear of 40-50 kts and MUCAPE > 2000
ahead of the passing front. Further west where winds have turned
northerly (near and west of I-29), severe weather threat has
diminished for the night.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 245 PM CDT Thu Aug 18 2022

A moderately strong jet max will dive south late this afternoon and
evening helping bring a chance for showers and thunderstorms to the
area. Early afternoon satellite shows what may be the mid level
wave dropping south towards De Smet and Brookings with the surface
cool front accelerating a little more quickly than expected towards
I-29. Went ahead and decreased the chances for thunderstorms west of
I-29 and especially near and west of the James River. The focus of
this convection should be diurnal heating and frontal forcing which
means the best time will be from about 5 pm to 9 pm today. Overall
instability this evening is moderate, CAPE about 1500 J/kg, with the
EML running about 7 to 7.5 degrees C. However the shear is pretty
minimal so any severe threat should be very isolated with what will
more than likely be some pulsy updrafts that collapse on themselves
fairly quickly. While locally heavy rain will be possible the storms
should not train and are not expected to move overly slow so not
anticipating any flash flooding threat. PWAT values also about 1.25-
1.3 inches so not excessively high either. After this evening we
may see a lull in showery activity until mid to late morning on
Friday as the main upper level low drops south. The models are in
good agreement in expanding the showery activity from north to south
late Friday morning into the evening. Once again, heavy rain is not
expected, but some locally higher amounts around an inch or inch and
a half are possible. Overall, should be a cloudy and wet day Friday.
Highs mainly upper 60s to mid 70s.

.LONG TERM...(Friday Night through Thursday)
Issued at 245 PM CDT Thu Aug 18 2022

The upper level low slowly shifts southeast on Saturday. Some
residual showers will be possible, mainly in the morning. Otherwise
gradual clearing and a north wind will keep temperatures a bit
cooler, with highs mainly in the mid to upper 70s.

Sunday into Thursday should be a quiet period of weather as a broad
upper level ridge builds to the west and the area remains in a mild
and dry flow regime. Overall highs will be in the 70s to lower 80s
on Sunday, then mainly in the 80s Monday through Thursday. Lows
should generally be from 55 to 65. The chances for rainfall will be
small, but by Thursday there are some hints of some energy that
could bring rainfall.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 640 PM CDT Thu Aug 18 2022

MVFR to IFR conditions continue in the vicinity of scattered
Tstorms spread from south central MN through northwest IA, east of
Sioux Falls and Sioux City. Storms may produce gusty erratic
winds, large hail, and frequent lightning. By mid evening, this
activity should exit the area with diurnal cumulus diminishing.

Overnight, VFR conditions will prevail with winds becoming light
and northerly. May see areas of fog east of the I-29 corridor
overnight but this does not look likely to affect TAF sites at
this time. Another round of showers and MVFR ceilings is expected
to spread in from the north Friday with gusty west or northwest
winds.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

UPDATE...BP
SHORT TERM...08
LONG TERM...08
AVIATION...BP
Hazardous weather outlook, Aug 18, 7:12 PM CDT, 29 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Sioux Falls SD
712 PM CDT Thu Aug 18 2022

IAZ001-MNZ071-072-080-081-089-090-097-098-NEZ013-SDZ038>040-050-
052>071-191200-
Lyon-Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-
Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
Hutchinson-Turner-Bon Homme-Yankton-Clay-Union-
712 PM CDT Thu Aug 18 2022

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, northeast Nebraska, central South Dakota, east central
South Dakota, south central South Dakota and southeast South Dakota.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ002-003-012>014-020>022-031-032-NEZ014-191200-
Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Dakota-
712 PM CDT Thu Aug 18 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa and northeast Nebraska.

.DAY ONE...Tonight.

Scattered thunderstorms are expected to exit eastward mid evening.
Some storms may produce wind gusts of up to 708 mph or hail to the
size of golf ball size.

Overnight through early Friday morning, areas of fog may develop.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 18, 6:06 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
606 PM CDT THU AUG 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HAIL             BRUNSVILLE              42.81N 96.27W
08/18/2022  M1.00 INCH       PLYMOUTH           IA   CO-OP OBSERVER

            MOSTLY NICKEL, BUT A FEW QUARTER SIZE
            HAILSTONES.

&&

JC
Local storm report, Aug 18, 6:26 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
626 PM CDT THU AUG 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             1 SSW WINDOM            43.86N 95.12W
08/18/2022  M0.75 INCH       COTTONWOOD         MN   PUBLIC

&&

JC
Local storm report, Aug 18, 6:53 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
653 PM CDT THU AUG 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             8 NW OCHEYEDAN          43.50N 95.64W
08/18/2022  E1.00 INCH       OSCEOLA            IA   EMERGENCY MNGR

&&

JC
Local storm report, Aug 18, 6:54 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
654 PM CDT THU AUG 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             4 NNE HARRIS            43.50N 95.39W
08/18/2022  E1.00 INCH       DICKINSON          IA   EMERGENCY MNGR

            CORRECTS PREVIOUS HAIL REPORT FROM 8 NW
            OCHEYEDAN.

&&

JC
Local storm report, Aug 18, 6:58 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
658 PM CDT THU AUG 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     HAIL             LAKE PARK               43.45N 95.32W
08/18/2022  E1.25 INCH       DICKINSON          IA   TRAINED SPOTTER

&&

JC
Local storm report, Aug 18, 7:11 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
711 PM CDT THU AUG 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     TSTM WND DMG     WORTHINGTON             43.62N 95.59W
08/18/2022                   NOBLES             MN   PUBLIC

            LARGE TREE DOWN BLOCKING ROAD. WINDS
            ESTIMATED 60 MPH.

&&

JC

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:03 PM CDTSevere Thunderstorm WarningFSDCherokee, Plymouth42 min
Aug 18, 7:23 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson37 min
Aug 18, 7:27 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee, Ida, Plymouth, Woodbury48 min
Aug 18, 8:29 PM CDTSevere Thunderstorm WarningFSDIda18 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.